Limits...
Coronary vasospasm while treating supraventricular tachycardia: is adenosine really to blame?

Quevedo HC, Munoz-Mendoza J, Pinto Miranda V, Sequeira RF - Case Rep Cardiol (2013)

Bottom Line: Vagal maneuvers were unsuccessful.Electrophysiological study revealed a concealed left accessory pathway and successful radiofrequency ablation was performed.Potential mediators include KATP channels and adenosine-2 receptors.

View Article: PubMed Central - PubMed

Affiliation: Tulane University, Heart and Vascular Institute, New Orleans, LA 70118, USA.

ABSTRACT
Coronary artery spasm has been reported during adenosine stress testing. Herein, we describe a transient ST-segment elevation following adenosine therapy for supraventricular tachycardia. A 38-year-old male presented to the emergency department with palpitations. Electrocardiogram showed supraventricular tachycardia with short RP interval. Vagal maneuvers were unsuccessful. Adenosine was then administered in two successive injections of 6 and 12 mg dosages, respectively. A subsequent 12-lead electrocardiogram revealed ST-segment elevation in inferior leads with reciprocal changes. Coronary angiography disclosed nonobstructive coronary disease. A postprocedure electrocardiogram exhibited normal sinus rhythm with nonspecific T wave abnormalities. Cardiac biomarkers were elevated with a peak troponin I of 0.32. Echocardiogram depicted bicuspid aortic valve and normal systolic function. Electrophysiological study revealed a concealed left accessory pathway and successful radiofrequency ablation was performed. Given the dynamic changes in the electrocardiogram, we hypothesize that this event was most likely a coronary vasospasm. The mechanism of coronary spasm following adenosine injection remains uncertain. Potential mediators include KATP channels and adenosine-2 receptors.

No MeSH data available.


Related in: MedlinePlus

12-lead ECG is depicting an ST-segment elevation in inferior leads and reciprocal changes in lead I, and morphology of right bundle branch block (rsR') in lead V1 with ST-segment depressions in V1-V3 is observed after the adenosine injection.
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4008346&req=5

fig3: 12-lead ECG is depicting an ST-segment elevation in inferior leads and reciprocal changes in lead I, and morphology of right bundle branch block (rsR') in lead V1 with ST-segment depressions in V1-V3 is observed after the adenosine injection.

Mentions: Upon arrival, blood pressure was 100 mm Hg systolic and 60 mm Hg diastolic; he was tachycardiac with a heart rate of 220 beats per minute. Apart from tachycardia, cardiovascular examination and the rest of physical exam were unremarkable. An electrocardiogram (ECG) showed narrow complex tachycardia with a ventricular rate of 220 beats per minute (Figure 1). Presumed ST-segment elevation <1 mm was noted only in lead III during tachycardia. Vagal maneuvers were attempted to convert the rhythm but were unsuccessful. Subsequently, successive intravenous boluses injection of adenosine at doses of 6 and 12 mg were administered with successful conversion to sinus rhythm (Figure 2). As the rhythm returned to sinus, significant ST segment elevation in the inferior leads and reciprocal changes as well as right bundle branch block were appreciated (Figure 3). At this point, the patient was still having epigastric discomfort, and repeated troponin I was elevated with a maximum value of 0.32. Therapy for acute coronary syndrome was started including aspirin, clopidogrel, statins, metoprolol, and intravenous nitroglycerine. Anticoagulation was not administered since the patient was emergently transported to the catheterization laboratory within 30 minutes. When the patient arrived to the catheterization laboratory, the ST-segment elevation had resolved with marked relief of his symptoms. Coronary angiography documented non-obstructive coronary disease. Also left ventricular angiography depicted normal systolic function and no wall motion abnormalities (Figures 4(a)–4(d)). The interventional team felt that a provocation test for coronary artery spasm was not safe in these circumstances. The patient then continued with nitroglycerine drip and his epigastric discomfort resolved when the heart rate decreased to less than 100/minute in the Coronary Care Unit. Transthoracic echocardiography performed the morning after revealed preserved left ventricular ejection fraction with no segmental wall motion abnormalities and a bicuspid aortic valve but no aortic stenosis.


Coronary vasospasm while treating supraventricular tachycardia: is adenosine really to blame?

Quevedo HC, Munoz-Mendoza J, Pinto Miranda V, Sequeira RF - Case Rep Cardiol (2013)

12-lead ECG is depicting an ST-segment elevation in inferior leads and reciprocal changes in lead I, and morphology of right bundle branch block (rsR') in lead V1 with ST-segment depressions in V1-V3 is observed after the adenosine injection.
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4008346&req=5

fig3: 12-lead ECG is depicting an ST-segment elevation in inferior leads and reciprocal changes in lead I, and morphology of right bundle branch block (rsR') in lead V1 with ST-segment depressions in V1-V3 is observed after the adenosine injection.
Mentions: Upon arrival, blood pressure was 100 mm Hg systolic and 60 mm Hg diastolic; he was tachycardiac with a heart rate of 220 beats per minute. Apart from tachycardia, cardiovascular examination and the rest of physical exam were unremarkable. An electrocardiogram (ECG) showed narrow complex tachycardia with a ventricular rate of 220 beats per minute (Figure 1). Presumed ST-segment elevation <1 mm was noted only in lead III during tachycardia. Vagal maneuvers were attempted to convert the rhythm but were unsuccessful. Subsequently, successive intravenous boluses injection of adenosine at doses of 6 and 12 mg were administered with successful conversion to sinus rhythm (Figure 2). As the rhythm returned to sinus, significant ST segment elevation in the inferior leads and reciprocal changes as well as right bundle branch block were appreciated (Figure 3). At this point, the patient was still having epigastric discomfort, and repeated troponin I was elevated with a maximum value of 0.32. Therapy for acute coronary syndrome was started including aspirin, clopidogrel, statins, metoprolol, and intravenous nitroglycerine. Anticoagulation was not administered since the patient was emergently transported to the catheterization laboratory within 30 minutes. When the patient arrived to the catheterization laboratory, the ST-segment elevation had resolved with marked relief of his symptoms. Coronary angiography documented non-obstructive coronary disease. Also left ventricular angiography depicted normal systolic function and no wall motion abnormalities (Figures 4(a)–4(d)). The interventional team felt that a provocation test for coronary artery spasm was not safe in these circumstances. The patient then continued with nitroglycerine drip and his epigastric discomfort resolved when the heart rate decreased to less than 100/minute in the Coronary Care Unit. Transthoracic echocardiography performed the morning after revealed preserved left ventricular ejection fraction with no segmental wall motion abnormalities and a bicuspid aortic valve but no aortic stenosis.

Bottom Line: Vagal maneuvers were unsuccessful.Electrophysiological study revealed a concealed left accessory pathway and successful radiofrequency ablation was performed.Potential mediators include KATP channels and adenosine-2 receptors.

View Article: PubMed Central - PubMed

Affiliation: Tulane University, Heart and Vascular Institute, New Orleans, LA 70118, USA.

ABSTRACT
Coronary artery spasm has been reported during adenosine stress testing. Herein, we describe a transient ST-segment elevation following adenosine therapy for supraventricular tachycardia. A 38-year-old male presented to the emergency department with palpitations. Electrocardiogram showed supraventricular tachycardia with short RP interval. Vagal maneuvers were unsuccessful. Adenosine was then administered in two successive injections of 6 and 12 mg dosages, respectively. A subsequent 12-lead electrocardiogram revealed ST-segment elevation in inferior leads with reciprocal changes. Coronary angiography disclosed nonobstructive coronary disease. A postprocedure electrocardiogram exhibited normal sinus rhythm with nonspecific T wave abnormalities. Cardiac biomarkers were elevated with a peak troponin I of 0.32. Echocardiogram depicted bicuspid aortic valve and normal systolic function. Electrophysiological study revealed a concealed left accessory pathway and successful radiofrequency ablation was performed. Given the dynamic changes in the electrocardiogram, we hypothesize that this event was most likely a coronary vasospasm. The mechanism of coronary spasm following adenosine injection remains uncertain. Potential mediators include KATP channels and adenosine-2 receptors.

No MeSH data available.


Related in: MedlinePlus